Winter Weather, Garrett
- When
- January 16, 5:00 PM EST to January 17, 9:00 AM EST
- Where
- Garrett forecast zone
- Reported by
- Trained Spotter
A cold front passed through, and cold air picked up moisture before flowing over the mountains. This resulted in upslope snow with accumulations around 3 to 5 inches along and west of the Allegheny Front.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front passed through, and cold air picked up moisture before flowing over the mountains. This resulted in upslope snow with accumulations around 3 to 5 inches along and west of the Allegheny Front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 16, 3:21 PM EST, 1 hour 39 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
321 PM EST Sat Jan 16 2021
.SYNOPSIS...
Low pressure earlier over the Delmarva will further strengthen
across New England this afternoon. High pressure will then
build south of the region through the first half of next week
before another potential storm system approaches the latter half
of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Within the post-frontal air mass, the column has undergone
notable drying per 12-hour precipitable water trends with a
decrease from 0.67 to 0.22 inches. The 12Z upper air from KIAD
shows the enhancement in 850-700 mb lapse rates, indicative of
the approach of lower heights upstream. The GOES-16 water vapor
channels show the center of the circulation of this system over
eastern Ohio with multiple embedded vortices pivoting around
this low. Each of these vorticity maxima will act as an impetus
toward enhanced shower activity. With low freezing levels area-
wide, snow showers should be the more likely precipitation type.
However, the marginal surface temperatures will preclude
accumulations where current readings are in the low to mid 40s.
15 to 20 degree dewpoint depressions are noted in surface
observations, but wet-bulbing effects would still keep
temperatures above freezing.
Along and west of the Allegheny Front, a Winter Weather Advisory
has been issued from 4 PM this afternoon until 7 AM Sunday. This
covers Garrett, western Grant, and western Pendleton Counties
where 2 to 4 inches of snow are likely. The current radar
mosaic shows snow showers increasing in coverage over areas of
western to central West Virginia. Given the steep lapse rates
aloft and ample forcing with the upper trough, there is the
potential for snow squalls late this afternoon into the evening
hours. The 12Z ECMWF instantaneous lightning flash density
product shows the slight potential for thundersnow, but its a
downward trend from the 00Z solution.
Overnight temperatures will generally remain at, or below the
freezing mark across the region. The usual milder spots would be
within the DC and Baltimore city centers, as well as near the
tidal Potomac and Chesapeake Bay. Mountain locations can
anticipate lows in upper teens to 20s, coolest where
accumulating snow has occurred.
&&
.SHORT TERM /SUNDAY MORNING THROUGH MONDAY NIGHT/...
By Sunday morning, the early weekend upper low will be
positioned over Maine with a brief period of shortwave ridging
over the Mid-Atlantic. Quickly on its heels will be a secondary
trough set to dig through the Tennessee River Valley later in
the afternoon. Mostly sunny skies are expected for the first
half of Sunday across the region. The exception would be along
and west of the Allegheny Front where conditions remain overcast
with accompanying passing snow showers. As warm advection
increases Sunday afternoon ahead of the approaching shortwave,
expect an uptick in mid to high clouds through the evening and
into the overnight. This will bring another round of upslope
snowers to the Allegheny Front Sunday night into Monday. Another
2 to 4 inches of snow accumulations are possible with this
second batch of shower activity. Across the remainder of the
area, do not anticipate any of this precipitation to work its
way into the I-95 corridor. Mostly cloudy skies are expected the
first half of Monday, with increasing sunshine later in the day
in the wake of the shortwave passage. Brisk westerly winds
gusting 15 to 25 mph will occur with wind chill temperatures in
the 30s. High and low temperatures will remain seasonable into
early next week.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
General zonal flow set-up aloft looks to remain in place throughout
most of next week. This will result in generally dry
conditions across the area, with temperatures near seasonal
averages. However given the pattern, weak pieces of shortwave energy
may develop within the flow which could spark weak areas of surface
low pressure during this time. As such, will see some continued
chances for upslope snow showers along/west of the Allegheny Front.
With that being said, two separate cold front will cross the region
next week; with the first being late Wednesday into Thursday.
Guidance has continued the trend of this FROPA lacking any
significant moisture and thus appears to result in overcast skies
for most of the CWA with upslope snow showers over the mountains.
The second FROPA is slightly more pronounced but also does not pack
a significant amount of moisture which seems logical given an
already cold airmass in place. However, at this time,
this appears to be the next best shot at any measurable precip
across the region. As a result, snow showers are likely to continue
over the mountains with rain/snow showers possible throughout the
remainder of the CWA depending on the exact timing of the
front. Simultaneously, a strong low may develop over the South-
Central US which has been indicated by guidance over the last few
days. With this low being more confined in the southern stream, at
this time appears to track mainly to our south Friday into Saturday.
Overall, while no largely impactful weather is expected during the
long term, will have to continue to monitor the forecast trends as
the pattern does appear to be slightly more variable in nature.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As an upper low approaches from the west, a brief reduction in
ceilings are possible through approximately 01Z. Additionally,
some rain or snow showers may near the vicinity of the KIAD and
KDCA terminals. Based on the track of the showers, most should
stay south of I-70. VFR conditions are expected otherwise, and
will continue into Monday. Southwest to westerly wind gusts of
10 to 15 knots are possible Sunday late morning into the early
evening.
Mainly VFR conditions expected through the middle portion of next
week under a westerly flow which can be gusty Tuesday into
Wednesday.
&&
.MARINE...
Increasing gradients across the region will lead to Small Craft
Advisory conditions from early this evening into the first half
of Sunday. Wind gusts of 15 to 25 knots are possible over the
tidal Potomac and Chesapeake Bay. After a brief reduction in the
marine winds, the potential of SCAs return on Monday into the
night as the next system sweeps through the Mid-Atlantic.
Sub-SCA conditions expected for most of Tuesday. In the wake of a
cold front that pushes through Tuesday night, winds will pick up out
of the northwest into Wednesday morning. Small Craft Advisories will
likely be needed by Wednesday morning, continuing through the
remainder of the day.
&&
.TIDES/COASTAL FLOODING...
Water levels remain elevated which will lead to the potential
for coastal flooding at the Southwest DC Waterfront and
Annapolis at high tide later this evening. Water levels should
drop later tonight as northwesterly winds strengthen.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory from 4 PM this afternoon to 7 AM EST
Sunday for MDZ001.
VA...None.
WV...Winter Weather Advisory from 4 PM this afternoon to 7 AM EST
Sunday for WVZ501-505.
MARINE...Small Craft Advisory from 6 PM this evening to 3 PM EST Sunday
for ANZ530>543.
&&
SYNOPSIS...BRO
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...MSS
AVIATION...MSS/BRO
MARINE...MSS/BRO
TIDES/COASTAL FLOODING...LFR/BROHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1243 PM EST Sat Jan 16 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-171745- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1243 PM EST Sat Jan 16 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-171745- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 1243 PM EST Sat Jan 16 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-171745- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1243 PM EST Sat Jan 16 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight Snow squalls are likely across the mountains this afternoon which may result in localized significant accumulations and sudden changes in visibility. Snow Squall Warnings may be required. A Winter Weather Advisory is in effect from 4 PM this afternoon to 7 AM EST Sunday for Garrett, western Grant, and western Pendleton Counties .DAYS TWO THROUGH SEVEN...Sunday through Friday Another round of accumulating snow is likely Sunday night into Monday morning along and west of the Allegheny Front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Baltimore MD/Washington DC 341 PM EST Sat Jan 16 2021 MDZ003-501-502-VAZ025>031-036>040-050>053-055-056-501>508- WVZ050>053-055-502>504-506-170000- Washington-Extreme Western Allegany-Central and Eastern Allegany- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Prince William/Manassas/Manassas Park-Fairfax-Stafford- Spotsylvania-Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Eastern Grant- Western Mineral-Eastern Mineral-Eastern Pendleton- Including the cities of Hagerstown, Frostburg, Cumberland, Staunton, Waynesboro, Stuarts Draft, Harrisonburg, Strasburg, Woodstock, Mount Jackson, New Market, Winchester, Luray, Shenandoah, Stanley, Front Royal, Berryville, Lovingston, Charlottesville, Stanardsville, Madison, Washington, Orange, Gordonsville, Culpeper, Dale City, Manassas, Woodbridge, Lake Ridge, Montclair, Reston, Herndon, Annandale, Centreville, Chantilly, McLean, Franconia, Falmouth, Fredericksburg, Warrenton, Turnbull, Hightown, Monterey, Purcellville, Leesburg, Ashburn, Sterling, Big Meadows, Wintergreen, Romney, Paw Paw, Martinsburg, Charles Town, Shepherdstown, Moorefield, Petersburg, Elk Garden, Antioch, Keyser, New Creek, Ridgeville, Russelldale, Headsville, Fort Ashby, Brandywine, Franklin, Oak Flat, Ruddle, and Sugar Grove 341 PM EST Sat Jan 16 2021 ...SCATTERED SNOW SHOWERS... Scattered snow showers are moving across the region. While road temperatures are mostly above freezing, air temperatures may quickly fall to near freezing, and a brief period of very low visibility is also possible. Roads may briefly become slushy and a quick coating of snow may occur on non-paved surfaces. Motorists should use caution for the next several hours.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937095.